Friday, October 24, 2014

Sunday, March 21, 2010 gb, Community Member, asks

Q: what are the effects of taking valium and hydrocodone

My 81 year old mother-in-law has been taking valium, hydrocodone, and antivert to combat her vertigo, menieres disease, and back pain.  What are the drug interactions between these medications?  I know some drugs when taken together can have detrimental effects.  Some increase the effects of the drugs and as valium and the opioids all affect the central nervous system.  I worry the continued use will have serious effects for my mother-in-law.  Her general practioner does not know how much or how often she takes these drugs as she doesn't give him accurate information.  Any answer about how these drugs effect each other and how long they stay in the system would be greatly appreciated.

Answer This
Answers (2)
Karen Lee Richards, Health Guide
3/24/10 2:45pm

Here is a link to a drug interactions checker where you can enter the names of the medications she takes and it will give you all of the possible interactions:  Drug Interaction Checker

 

Combining different medications is a very individual thing.  While a lot of people take more than one drug affecting the central nervous system, it's important that they be monitored for signs of CNS depression.  As the previous answerer mentioned, your mother-in-law's age is an important factor since the sensitivity to the effects of many medications increases with age.

 

My greatest concern is that her doctor doesn't know what she is taking.  That can be extremely dangerous, especially if she has to be hospitalized or in an emergency situation.  Have all of her medications been prescribed for her by a doctor?  Is it just that her primary care physician doesn't know about all of them. 

 

I believe that people shouldn't have to suffer in pain, particularly in the last years of their life, if it can be avoided.  If her doctor isn't willing or able to help her get adequate pain relief, then perhaps she needs to find a different doctor.  But regardless, she really needs to be completely honest with whatever doctor she sees.  No doctor can help us properly unless we're honest with them. 

 

I hope you're able to convince your mother-in-law to be upfront with her doctor.  And I hope she has or finds a doctor who is sensitive to her needs and is able to help her.

 

 

 

Reply
QuintBy, Community Member
3/22/10 7:30pm

 

I don't know re: antivert. Valium and hydrocodone don't interact in a toxic manner per se, but they can work together synergistically, i.e., enhance each other's effects AND side effects. At her age your mother-in-law is prone to be more sensitive to the sedating effects which each have when taken separately. Obviously, "too much" of either will cause oversedation. "Too much" is a specific to the individual.  If she NEEDS these medications daily she should not be driving, period. If she is and won't quit, you can talk to the Dept  of Motor Vehicles about this.

 

Her greatest person risk in my opinion is that too much sedation  will lead her to fall and she probably already has. Women her age are much more prone to breaking a hip and if this has not happened if she's fallen before, she's been lucky - don't let her gain false self-confidence from this luck about having "strong bones" and such. If she takes too much regularly she will continue to fall and her luck will not hold out.

 

Dizziness, vertigo...are you sure these are medical conditions and not side effects of the Valium and hydrocodone? I really hesitate to suggest that you force her to fess up to her doctor. She's afraid she'll lose her pain relief if she does and chronic pain is itself a killer. Is she mentally competent? If you doubt that she is beyond how you felt about her when she was younger (just kidding), then she can't keep up the hide-and-seek - she's got to tell her doctor.  Or you do.

 

My Mom was as tough as they come but in the sweetest of ways. She fell a number of times, but at 88 she finally broke her hip. Having also had severe rheumatoid arthritis, she survived hip replacement surgery. But the additional pain from trying to walk again, with a walker at least, was ultimately more than she wanted to bear. Several tries at home with me there hovering all but an an hour or 2 a day kept her from falling again. She was competent but her judgment was not sound about whether she could navigate without a walker using a cane instead.  She fell again sneaking in a walk without her walker. She never came back to her home again.

Reply
gb, Community Member
3/27/10 3:07am

Thank you for your answer.  I appreciate your humor and honesty.  I've been telling her that the valium/hydrocodone combination is what is making her dizzy, and lightheaded.  She also has meniere's disease - an inner ear problem which is like vertigo only worse.  So in addition to the 2 aforementioned drugs she takes antivert as well.  It's a wonder she can stand up at all.  I've told her of the dangers of the drug combo and she told me today that she isn't taking the valium any longer.  She has a hard time following doctors orders and decides what she should take and when. Your answer came at a great time,  I needed a good laugh and when you asked if she was mentally competent I nearly fell over laughing!  At 81 some days you are and some days you aren't I guess!  Just yesterday she told me that the doctor changed her Lortab to Norco and that the Norco is NOT a narcotic!  No matter how many times I tell her that Vicodin, Lortab, Norco and the like are all narcotics, she just doesn't want to believe it so she doesn't.  Life is interesting around here for sure.  I am sorry to hear about your mother, I also think my Mom-in-law sneaks around without her cane, purely vanity at work here. 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By gb, Community Member— Last Modified: 05/19/14, First Published: 03/21/10